What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Oct 15, 8:31 PM EST, 41 minutes earlier.
Area forecast discussion, Oct 15, 8:31 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
931 PM EDT Fri Oct 15 2021
.Forecast Update...
Issued at 925 PM EDT Thu Oct 15 2021
In coordination with SPC, we elected to remain out of an earlier
severe thunderstorm watch that continues to our south. The
environment is becoming more unfavorable for severe thunderstorms.
MLCAPE values are low, so the cold front will be the forcing behind
any remaining convection. Wind shear will remain the most favorable
for the Bowling Green to Lake Cumberland areas and south over the
next few hours, but it's still marginal with more speed shear than
directional shear.
To our west and southwest, a few decent storms have developed, but
they fail to last long as they get overtaken by outflow boundaries
from their thunderstorm cluster. The strongest storms are the ones
riding along where the storm goes from being balanced to outflow
dominant. This is where an quick spin-up is most likely due to
boundary interactions and appears may have just happened in Spencer
County, IN.
&&
.Short Term...(This evening through Saturday)
Issued at 340 PM EDT Fri Oct 15 2021
...Severe Storm Threat This Afternoon Through Late Tonight...
Radar this afternoon shows a remaining area of rain north of I-64
and east of I-65 associated with a weakening LLJ and surface trough.
This will continue to move off to the northeast as it moves
northeast into northern KY and southern OH. Clouds associated with
this activity can be seen along and east of I-65 on visible
satellite imagery. West of I-65 across western KY/southwestern IN
clouds have been scattering out helping to destabilize the
atmosphere. SPC Mesoanalysis shows SBCAPE around 1000K/kg over
western KY and steepening lapse rates. Kentucky Mesonet is also
showing temperatures around in the upper 70s/low 80s where skies
have clears. As the deep mid/upper level trough over the central
CONUS moves eastward, 500mb winds will increase to between
50-70kts out of the southwest with effective shear around
40-50kts. Scattered convection has already started to develop
across the MS River valley where clouds were more scattered and
temperatures were in the low 80s. Between now and sunset, the main
focus for severe weather will be west of I-65, especially where
we have the better instability. Main threat will be gusty damaging
winds but given the available shear, strong rotating updrafts are
possible with more cellular convection. SPC has southwestern KY
in a 5% TOR risk.
Later this evening, the severe threat turns more linear as the
strong cold front work into the region. Instability will diminish
with the loss of daytime heating setting a high shear low CAPE
environment. Convection will form along and just ahead of the
cold front with the main threat being isolated damaging winds. The
greatest QLCS severe wind threat continues to be south across
western/central TN where instability will be the highest.
Severe threat will diminish after midnight across the eastern part
of the CWA but NW winds will increase behind the cold front. Windy
conditions and colder air arrive behind the cold front as rain
clears from west to east exiting out of the area by sunrise
tomorrow.
It will be a cooler and drier day to start the weekend. Winds will
be around 10-15 mph and gust approaching 20 mph highs will be in the
low/mid 60s with lows in upper 40s west to low 50s to the east.
.Long Term...(Saturday night through Friday)
Issued at 243 PM EDT Fri Oct 15 2021
During the second half of the weekend and the first half of the new
work week an upper ridge will slowly make its way from the Plains to
the Appalachians, while surface high pressure spreads from the Red
River Valley to the Southeast. Pluviometers will get a break as
these features keep us dry with initially cool, then slowly
moderating, temperatures. Sunday morning in our position on the cool
side of the incoming surface high, 1000-925mb thicknesses suggest
sunrise temperatures will be 5 to 10 degrees below normal, generally
in the lower and middle 40s with sheltered rural locations dipping
into the upper 30s. NBM progs show a 10-20% chance of a few eastern
valleys touching 36 degrees. Under clear skies and with just a few
light zephyrs, can't rule out some brief, patchy, thin frost in
those spots early Sunday morning.
After highs in the 60s on Sunday we'll be well back into the 70s
ahead of the next system. On Thursday low pressure crossing the
Great Lakes will drag a cold front through the Ohio Valley,
accompanied by scattered showers. Looks like another high shear low
instability environment...may be enough buoyancy for a few
thunderstorms. The axis of the parent trough to Thursday's system
will then pass overhead on Friday and may provide a few light rain
showers.
&&
.Aviation...(00Z TAF Issuance)
Issued at 747 PM EDT Fri Oct 15 2021
IMPACTS: Rain reduced CIG/VIS of MVFR/IFR with period of gusty
thunderstorms overnight. Gusty winds Saturday.
DISCUSSION: Widely scattered showers and storms are currently
pushing across the area with relatively quiet conditions expected at
TAF sites for the next couple of hours. A second round of
showers/storms just ahead of and along the surface cold front is now
working its way into western KY and far SW IN and will continue to
progress eastward towards the area late this evening. Precipitation
may begin to push into BWG and HNB by 16/02Z then into SDF and LEX
by 16/03Z-04Z. Within heavier pockets of rainfall, MVFR/IFR ceilings
and visibilities will be possible along with brief gusty winds.
Rainfall will then taper off by sunrise. In the wake of the surface
cold front ceilings will remain in the MVFR - IFR range with wind
gusts of 20-25 kts out of the NW possible. Low clouds should scatter
out by mid to late morning with mostly sunny skies prevailing
through the afternoon.
CONFIDENCE: High on conditions, medium on timing.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...KDW
Short Term...BTN
Long Term...13
Aviation...JML
Hazardous weather outlook, Oct 15, 2:56 PM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 PM EDT Fri Oct 15 2021
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-162000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
356 PM EDT Fri Oct 15 2021 /256 PM CDT Fri Oct 15 2021/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Tonight.
Strong to severe thunderstorms will be possible this evening. The
main severe weather threat with the storms will be damaging wind
gusts in excess of 60 MPH. An isolated tornado will be possible. The
storms will end from west to east as a strong cold front pushes
through the region tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this evening.
13
In the hours before
Special weather statement, Oct 15, 4:47 PM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Louisville KY
447 PM CDT Fri Oct 15 2021
KYZ061-070-152215-
Logan KY-Butler KY-
447 PM CDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of northwestern Logan
and southwestern Butler Counties through 515 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Dunmor, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northwestern Logan
and southwestern Butler Counties, including the following
locations... Justice, Cooperstown, Insco, Spa, Epleys, Diamond
Springs, Wolf Lick, Everett, Harper Crossroads and Lewisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3706 8705 3707 8698 3707 8694 3708 8694
3709 8690 3711 8690 3711 8689 3712 8690
3713 8690 3713 8692 3714 8692 3715 8688
3691 8681 3688 8706
TIME...MOT...LOC 2146Z 257DEG 33KT 3698 8714
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMLSpecial weather statement, Oct 15, 8:28 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
928 PM EDT Fri Oct 15 2021
INZ076-077-160145-
Orange IN-Washington IN-
928 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of southeastern Orange
and southwestern Washington Counties through 945 PM EDT...
At 927 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paoli, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Orange
and southwestern Washington Counties, including the following
locations... Bromer, Trotter Crossing, Smedley, Valeene, Pine Valley,
Livonia, Chambersburg, Rosebud, Hardinsburg and Mahan Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3868 8618 3846 8615 3840 8650 3840 8652
3851 8650
TIME...MOT...LOC 0127Z 237DEG 43KT 3847 8643
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMLSpecial weather statement, Oct 15, 8:44 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
944 PM EDT Fri Oct 15 2021
INZ076-077-084-160200-
Crawford IN-Orange IN-Washington IN-
944 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of northeastern
Crawford, southeastern Orange and western Washington Counties through
1000 PM EDT...
At 944 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Salem, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Salem around 1000 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3870 8599 3849 8598 3849 8599 3843 8600
3842 8611 3842 8626 3841 8626 3839 8644
3857 8637
TIME...MOT...LOC 0144Z 241DEG 38KT 3851 8625
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JMLSpecial weather statement, Oct 15, 9:09 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
1009 PM EDT Fri Oct 15 2021
INZ078-079-092-160230-
Jefferson IN-Clark IN-Scott IN-
1009 PM EDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of southwestern
Jefferson, north central Clark and southeastern Scott Counties
through 1030 PM EDT...
At 1009 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Jefferson, north central Clark and southeastern Scott Counties in
south central Indiana, including the following locations...
Marysville, Kent, Paynesville, Nabb, Chelsea, Swanville, Lexington
and Saluda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3861 8544 3860 8544 3857 8576 3863 8578
3876 8553
TIME...MOT...LOC 0209Z 242DEG 33KT 3862 8569
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JML